The development of multiple drug use among anabolic-androgenic steroid users : six subjective case reports / Kurt Skårberg, Fred Nyberg, Ingemar Engström. - (Substance Abuse Treatment, Prevention, and Policy 3 (2008) 24 (28 November); p. 1-10).
- PMID: 19040748.
- PMCID: PMC2612649.
- DOI: 10.1186/1747-597X-3-24
The inappropriate use of anabolic androgenic steroids (AAS) was originally a problem among athletes but AAS are now often used in nonsport situations and by patients attending regular addiction clinics. The aim of this study was to improve understanding of the development of multiple drug use in patients seeking treatment at an addiction clinic for AAS-related problems.
We interviewed six patients (four men and two women) with experience of AAS use who were attending an addiction clinic for what they believed were AAS-related problems. The patients were interviewed in-depth about their life stories, with special emphasis on social background, substance use, the development of total drug use and subjective experienced psychological and physical side effects.
There was significant variation in the development of drug use in relation to social background, onset of drug use, relationship to AAS use and experience of AAS effects. All patients had initially experienced positive effects from AAS but, over time, the negative experiences had outweighed the positive effects. All patients were dedicated to excess training and took AAS in combination with gym training, indicating that the use of these drugs is closely related to this form of training. Use of multiple drugs was common either in parallel with AAS use or serially.
The study shows the importance of understanding how AAS use can develop either with or without the concomitant use of other drugs of abuse. The use of AAS can, however, progress to the use of other drugs. The study also indicates the importance of obtaining accurate, comprehensive information about the development of AAS use in designing treatment programmes and prevention strategies in this area.